Most Active
Update: Devastated
Roz4103 · 42 replies · 1213 views
Full liquids
bublegirl1 · 29 replies · 492 views
Misery and Donuts!!!
MyLady Heidi · 21 replies · 627 views

Itchy Rash after Surgery

Amanda S.
on 2/20/12 9:49 am - VA
RNY on 02/13/12
Hello everyone. I'm one week out from surgery today and while the pain is almost gone, the itching has apparently only just begun. It started with two red splotchy patches of non-itchy skin (one under but not touching one of my incisions and the other on the left side of my abdomen towards my back) last Thursday that one of the nurses said was typical post-surgery. She also said I could take Benadryl for it and that would probably clear it up. I took a Benadryl and the redness did go away some but then it came back with a vengeance over the weekend. Now I have a rash consisting of little red bumps (I'm pretty sure I can call them hives now) on both sides of my abdomen that extend up and down pretty far. I've been taking one Benadryl a day because the rash wasn't really itching, but it's stopped really doing anything for the rash. And now it itches. Massively. At first I thought maybe it was the Lortab they gave me, but I stopped taking that a few days ago and the rash has only gotten worse since then. And the only other thing that I could have done that could have caused it was switching detergents a little while ago, but everything was re-washed in my usual detergent, so I'm no longer having any contact with the new stuff. This morning I took two Benadryls, which did help the itching for about an hour (and then put me to sleep for a few more), but it doesn't seem to be doing anything to really get rid of the rash.

I've searched for and seen some other posts about post-surgical rashes being caused by things the surgeons used during surgery or medications received in the hospital, but the initial splotchiness didn't even start until 4 days after surgery, and now it's only getting worse.

Did anyone else have an experience like this after surgery? I don't have anyone to drive me today, but I'm probably going to go to my PCP tomorrow to have them look at the rash. I've had a few people suggest that I have shingles, but I'm not in any pain. I just itch. So I don't know what to think now.

Please help!

Pre-Surgery Weight: 253 lbs.
Surgeon's Goal Weight: 135 lbs.
Current Weight: 130 lbs.

labmom97
on 2/20/12 11:06 am - Romeoville, IL
I had a bad reaction also like you mention. I took the Benadryl and used an anti itch creme, it did clear up as quickly as it appeared. I have very sensitive skin so I knew something was going to pop up.  My surgeon also said it was normal and usually comes from the anesthesia.
~Jill        
Lady Lithia
on 2/20/12 11:39 am
I had a very bad rash like you describe I found that no ointment or cream was more helpful than ice packs. I used ice packs over my abdomen (the type for lumbar pain) and I had to see my surgeon, and by then (a week after surgery) I was covered in hives. He put me on steroids (highly contraindicated in someone post surgery as it inhibits healing) but since my air passages were closing up, it needed to be done.

I would treat it seriously if it's spreading, in my case the surgeon wasn't sure if it was an allergic reaction to the liquid pain pills or the steristrips, but I discontinued both.

~Lady Lithia~ 200 lbs lost! 
March 9, 2011 - Coccygectomy!
I chased my dreams, and my dreams, they caught me!
giraffesmiley.gif picture by hardyharhar_bucket

Ladytazz
on 2/20/12 12:50 pm
Could it be from the tape?  I remember I had a terrible rash after my surgery and I figured out it was where I initially had surgical tape.

WLS 10/28/2002 Revision 7/23/2010

High Weight  (2002) 240 Revision Weight (2010) 220 Current Weight 110.

rbb825
on 2/21/12 4:26 am - Suffern, NY
I am a bit confused by your situation - I had terrible rashes after my RNY and also after another surgery at 9 months that was exploratory for pain and ended up being caused by tons of adhesions and twisted intestines.  But my point is both were laproscopic and I had an allergic reaction to my steristrips. It started out and it was itching and I used my atarax which is like benedryl but stronger that I use to help me sleep but it wasnt working.  I got some cornstarch to see if it would relieve it at all but nothing.  Then the rash got redder and perfect circles around every steri strip - all 5.  So, I went to my allergist to see what was going on and he said that not only did I have an allergic reaction to the steri strips but it was also a slight infection - hence the perfect red circles at each site.  So, he had me put on antibiotic ointment first and then 30 minutes later, I had to put on steroidal cream and take my atarax 2 times per day.  Within 3 days it was much better.  I had to do that for 7 days though.

Alot of us are allergic to the steri strips but yours doesnt' sound like that - you hav
e a rash in a totally different area. Yours sound more like medication,  Besides the pain meds, did you take any antibiotics in the hospital or come home on one?  When I was on penecillin  back in 1984, I took it for 7 days with no problem and then on the 8th day, I had a rash all over my body - like welts from the bottom of my feet, between my toes, up my legs, on my stomach and back, arms and neck - it only missed my face.   I didnt know what to do with myself - I was itching so bad, I thought I was going to rip my skin off, I had to walk around in gloves.  they put me on steroids and even gave me a steroid shot.  So, sometime allergic reactions can happen a few days later - so even though you stopped the pain medications a few days ago -it might still be from that

I would get to your PCP or an allergist if possible - maybe even a dermatologist if you can't get to an allergist - you need proper treatment for the allergic reaction - when they are delayed, they are tougher to treat.  In the meantime get some benedryl capsules - take 2 for a total of 50mg and also get some benedryl cream and rub it all over.  good luck.

 

Amanda S.
on 2/21/12 7:21 am - VA
RNY on 02/13/12
I was on Cleocin during my surgery and for the rest of the day of, but no more antibiotics after that. However, I am allergic to Penicillin and my mom has said my hives look a lot like they did when I was younger and had my reaction to Penicillin (just not as widespread), so maybe it was that?

Or at this point I think it may even be caused by the dermabond over my incisions. My incisions themselves don't hurt, aren't any more swollen than I'd expect them to be from being cut open in the first place, and I don't have even a low-grade fever, yet every incision now has a ring of red around it. It's not hives around them, but it is pretty dry and sometimes itchy.

I have a call into my surgeon to see what I should do. The receptionist said she was going to page him and I should be hearing back from him soon. I'd go to my PCP for it, but it's a Patient First, and I don't really trust them to treat an allergic reaction right after I have gastric bypass (they completely ignore the fact that I shouldn't be taking certain medications).

Pre-Surgery Weight: 253 lbs.
Surgeon's Goal Weight: 135 lbs.
Current Weight: 130 lbs.

rbb825
on 2/21/12 5:46 pm - Suffern, NY
the red ring is exactly what I had but I didnt' have the rash anywhere else.  When it comes to an allergic reaction, there really isn't anything we can't take - oral steroids would be a last resort since they can be rough on the pouch early out but if you need them for an allergic reaction, you can just take a PPI with them which you should be on them anyway and make sure you take them food.  They could probably give you a Medrol dose pack which would only last 5 days and slowly reduces your dose.

As far as the red rings - you can get some over the counter antibiotic ointment - not as strong as the prescription stuff I got but it should work - get some Neosporin and put on each circular rash and wait 30 minutes and then put on benedryl cream.  You can also take benedryl capsules every 4 to 6 hours for the itching if you need it.

If you dont' get a response from your surgeon or one that helps, and you really dont' want to go to your PCP - you can go to the ER>  An allergist would be the best if you can go to one of them but PCP;s are trained at treating this.

 

Amanda S.
on 2/22/12 5:23 am - VA
RNY on 02/13/12
Well, I finally got into my surgeon's office to see the PA yesterday and she's diagnosed the hives/rash as a severe allergic reaction to whatever they used to prep me with (which explains why I also have it on the creases of both arms). I'm supposed to keep taking regular doses of Benadryl and she also prescribed me a steroid cream. I used some last night and I might just be too optimistic, but it kind of looks like some of the redness may be fading a little. I have to use it twice a day for 4 days, but I'm supposed to call tomorrow if there isn't a major improvement by then. At that point, she said she'll put me on oral steroids, but she really doesn't want to. I don't want to have to take those either. I'm so paranoid after reading about ulcers and everything and I did just have surgery last week so I think it's too early to even think of taking anything like that. But the surgeon's office knows best, I guess. I would love for the itching to finally stop.

Thanks for the advice, everyone!

Pre-Surgery Weight: 253 lbs.
Surgeon's Goal Weight: 135 lbs.
Current Weight: 130 lbs.